South Dakota, 2006

Flash Flood and Hail in South Dakota, August 10, 2006

August 10, 2006 · NWS ABR · 38 events in 16 counties and zones

24 hail, 13 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 10, 2:38 AM CST, 11 hours 34 minutes earlier.

Area forecast discussion, Aug 10, 2:38 AM CST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT THU AUG 10 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
CONVECTION ONGOING THIS MORNING ALONG THE ND/SD BORDER IN
ASSOCIATION WITH WARM FRONTAL BOUNDARY. THIS ACTIVITY IS SLOWLY
SAGGING SOUTH AND WILL AFFECT MCPHERSON AND NORTHERN BROWN COUNTIES
DURING THE NEXT HOUR. DO NOT EXPECT CONVECTION TO LAST DEEP INTO THE
MORNING HOURS AS OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION HAS
STABILIZED ATMOSPHERE. WILL SEE THUNDERSTORMS DEVELOPING ONCE AGAIN
THIS AFTERNOON AS SHORT WAVE CURRENTLY LOCATED OVER MT MOVES SE INTO
THE DAKOTAS. SVR PARAMETERS LOOK GOOD ACROSS CENTRAL SD THIS
AFTERNOON AND HAVE INCLUDED POSSIBLE SEVERE IN GRIDS/ZONE WORDING.
HI RES NAM HAS DONE FAIRLY WELL NAILING DOWN CONVECTION PAST COUPLE
NIGHTS AND FOR THIS AFTERNOON...IT SHOWS CONVECTION BEGINNING
SOMEWHERE ACROSS NW SD/SW ND AND MOVES ACTIVITY SE TOWARDS CENTRAL
SD. PATTERN ACTUALLY LOOKS FAIRLY ACTIVE THROUGH THE SHORT TERM WITH
SEVERAL WAVES MOVING ACROSS THE AREA. NEXT WAVE OF SIGNIFICANCE
MOVES THROUGH LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. HAVE
INCREASED POPS ACROSS THE WESTERN COUNTIES FOR FRIDAY NIGHT.
TEMPERATURES WERE COOLED JUST A COUPLE DEGREES...MAINLY ACROSS THE
SW COUNTIES. THINKING THAT SLIGHTLY INCREASED CLOUD COVER ASSOCIATED
WITH SHORTWAVES WILL KEEP TEMPS DOWN A TAD.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MAIN FCST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES
EARLY...THEN LATE IN THE EXTENDED.

MODELS ARE BEGINNING TO SHOW A RATHER UNSETTLED PATTERN TAKING
SHAPE...WITH TROUGHING IN THE WEST WITH SW FLOW ALOFT SETTING UP
OVER THE CWA. GULF BEGINS TO OPEN UP ALLOWING AMPLE MOISTURE TO
FINALLY FLOW NORTHWARD. THE 00Z GFS SFC SOLN AT 12Z SUNDAY SHOWS
FRONTAL BOUNDARY PARALLEL TO 5H FLOW...WHICH MATCHES THE 00Z
CANADIAN SOLN AS WELL. THE 00Z NAM SOLN HAS A MORE PERPENDICULAR
FLOW. GIVEN DIGGING NW SYSTEM...AM MORE INCLINED TO BUY INTO THE GFS
SOLN. RESULT IS BETTER TSRA CHANCES DURING THE DAY SUNDAY AND SUNDAY
NIGHT AS FROPA PASSES THRU. ALSO UPPED DWPTS A BIT MORE DURING THE
DAY SUNDAY.

DRY AND COOL WEATHER PREVAILS THEN FOR MONDAY AND TUESDAY AS HIGH
PRESSURE MOVES THROUGH. HEIGHTS BEGIN TO REBOUND A BIT MORE BY
WEDNESDAY WITH SW FLOW REGIME TAKING SHAPE AGAIN. IF THIS PATTERN
REMAINS...MAY HAVE TO ADD TSRA CHANCES TO WEDNESDAY AFTERNOON PERIOD
WITH NEXT WAVE EJECTING OUT OF BASE OF TROF AND INTO CWA.

TEMP WISE...CURRENT GRIDS HAVE DECENT HANDLE ON THINGS. DID NUDGE
TEMPS DOWN JUST A TAD FOR SUNDAY NIGHT AND MONDAY GIVEN CAA PATTERN
BEHIND EXITING FRONT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TT/DH
Hazardous weather outlook, Aug 10, 4:26 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU AUG 10 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
526 AM CDT THU AUG 10 2006 /426 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR NORTH OF A BOWDLE-WARNER-
WEBSTER LINE DURING THE EARLY MORNING HOURS. THE MAIN THREAT WITH
THESE STORMS IS CLOUD TO GROUND LIGHTNING. MORE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO PORTIONS OF CENTRAL SOUTH DAKOTA LATER THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE WITH HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES EXIST FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT.
SEVERE WEATHER IS POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA.

TT

The radar

The Bismarck radar (KBIS), 123 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

24 hail, 13 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Corson

When
August 10, 2:12 PM CST
Where
Corson County, 1 mi ENE of Keldron
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.933, -101.800

Hail, Corson

When
August 10, 2:37 PM CST
Where
Corson County, 6 mi SE of Mc Intosh
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
45.850, -101.267

Hail, Corson

When
August 10, 2:45 PM CST
Where
Corson County, Bullhead
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.767, -101.083

Hail, Potter

When
August 10, 4:10 PM CST
Where
Potter County, 10 mi W of Gettysburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.017, -100.150

Thunderstorm Wind, Dewey

When
August 10, 4:15 PM CST
Where
Dewey County, 5 mi N of Ridgeview
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.150, -100.817

Thunderstorm Wind, Walworth

When
August 10, 4:26 PM CST
Where
Walworth County, Mobridge
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.533, -100.433

Thunderstorm Wind, Dewey

When
August 10, 4:30 PM CST
Where
Dewey County, 17 mi SE of Ridgeview
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.917, -100.567

Hail, Potter

When
August 10, 4:45 PM CST to 5:00 PM CST
Where
Potter County, Gorman
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.917, -100.083

Thunderstorm Wind, Potter

When
August 10, 4:45 PM CST to 5:00 PM CST
Where
Potter County, Gorman
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.917, -100.083

Thunderstorm Wind, Walworth

When
August 10, 4:45 PM CST
Where
Walworth County, Mobridge
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.533, -100.433

Some trees along with many large branches were downed in Mobridge by the strong winds.

Hail, Walworth

When
August 10, 4:45 PM CST
Where
Walworth County, Mobridge
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.533, -100.433

Flash Flood, Dewey

When
August 10, 5:00 PM CST to 6:30 PM CST
Where
Dewey County, 12 mi E of Promise
Reported by
GENERAL PUBLIC
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Heavy rain in a very short time period caused flash flooding east of Promise with water flowing over several roads.

Hail, Sully

When
August 10, 5:03 PM CST to 5:05 PM CST
Where
Sully County, 3 mi N of Agar
Measured
1 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.883, -100.067

Thunderstorm Wind, Sully

When
August 10, 5:29 PM CST
Where
Sully County, Onida
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.700, -100.067

Hail, Marshall

When
August 10, 5:44 PM CST to 5:50 PM CST
Where
Marshall County, 3 mi NW of Hillhead
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.867, -97.450

Thunderstorm Wind, Stanley

When
August 10, 5:49 PM CST
Where
Stanley County, 7 mi SW of Hayes
Measured
61 kt (70 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.300, -101.117

Thunderstorm Wind, Hughes

When
August 10, 6:00 PM CST
Where
Hughes County, 9 mi E of Blunt
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.517, -99.800

Hail, Hughes

When
August 10, 6:00 PM CST
Where
Hughes County, 9 mi E of Blunt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -99.800

Thunderstorm Wind, Hughes

When
August 10, 6:02 PM CST
Where
Hughes County, Harrold
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.517, -99.733

Eighty mph winds or higher along with large hail damaged nearly every home and the school in Harrold from roofs to siding along with many broken windows. Also, several power poles were snapped off, branches and trees were downed, and a flag pole was bent over.

Hail, Hughes

When
August 10, 6:09 PM CST
Where
Hughes County, Harrold
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -99.733

Hail, Hand

When
August 10, 6:11 PM CST
Where
Hand County, St Lawrence
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -98.933

Hail, Day

When
August 10, 6:12 PM CST
Where
Day County, 1 mi E of Roslyn
Measured
2.75 in hail
Reported by
NEWSPAPER
Coordinates
45.500, -97.483

Golfball to baseball size hail broke many windows, damaged siding, roofs, and several vehicles in and near Roslyn.

Hail, Day

When
August 10, 6:14 PM CST
Where
Day County, 8 mi NE of Grenville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.550, -97.283

Hail, Hughes

When
August 10, 6:15 PM CST
Where
Hughes County, Harrold
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -99.733

Thunderstorm Wind, Hyde

When
August 10, 6:19 PM CST
Where
Hyde County, 10 mi S of Highmore
Measured
61 kt (70 mph) estimated gust
Reported by
COOP STATION
Coordinates
44.367, -99.433

Hail, Day

When
August 10, 6:25 PM CST to 6:29 PM CST
Where
Day County, 4 mi W of Grenville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.467, -97.483

Thunderstorm Wind, Hyde

When
August 10, 6:40 PM CST
Where
Hyde County, 1 mi ENE of Stephan
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
44.250, -99.433

Large branches were downed by the high winds.

Hail, Day

When
August 10, 6:50 PM CST
Where
Day County, 5 mi SE of Webster
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.283, -97.467

Hail, Codington

When
August 10, 6:56 PM CST
Where
Codington County, 2 mi SSW of Henry
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -97.467

Hail, Clark

When
August 10, 6:58 PM CST
Where
Clark County, 5 mi NNE of Naples
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.833, -97.467

Thunderstorm Wind, Hand

When
August 10, 7:05 PM CST
Where
Hand County, 17 mi SE of Miller
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.350, -98.733

A telephone pole was broken off and some siding was torn from a house.

Hail, Clark

When
August 10, 7:15 PM CST
Where
Clark County, Naples
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.767, -97.500

Hail, Hamlin

When
August 10, 7:21 PM CST
Where
Hamlin County, 4 mi W of Hazel
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -97.450

Hail, Clark

When
August 10, 7:27 PM CST
Where
Clark County, 2 mi N of Naples
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -97.500

Hail, Jones

When
August 10, 7:35 PM CST
Where
Jones County, 7 mi SE of Draper
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.850, -100.433

Thunderstorm Wind, Spink

When
August 10, 7:53 PM CST
Where
Spink County, 6 mi SE of Tulare
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.667, -98.417

Hail, Codington

When
August 10, 7:54 PM CST
Where
Codington County, Henry
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.883, -97.450

Hail, Clark

When
August 10, 8:10 PM CST
Where
Clark County, 4 mi S of Vienna
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.650, -97.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532032, 5532033, 5532034, 5532035, 5532036, 5532037, 5532038, 5532039, 5532040, 5532041, 5532042, 5532043, 5532044, 5532045, 5532046, 5532121, 5532047, 5532048, 5532049, 5532050, 5532051, 5532122, 5532052, 5532053, 5532054, 5532055, 5532109, 5532110, 5532111, 5532112, 5532113, 5532114, 5532115, 5532116, 5532117, 5532118, 5532119, 5532120.